Oklahoma, 2003Tornado and Hail in Oklahoma, April 23 to 24, 2003
April 23 to 24, 2003 · NWS OUN · 44 events in 17 counties and zones
33 hail, 10 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $415,000
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 2:45 AM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Apr 23, 2:45 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT WED APR 23 2003
DEEPER MOISTURE NOTED EARLY THIS EVENING OVER SOUTH TX
WILL CONTINUE TO SPREAD NORTHWARD THIS MORNING UNDER STRONG
LLJ. ETA SHOWS SHORTWAVE RIDGE WILL MOVE NORTHEAST EARLY
THIS MORNING WITH BETTER CHANCE OF STORMS DEVELOPING TO OUR
SOUTHWEST AFTER 10Z OR SO. WILL STILL GO WITH HIGH POPS
ACROSS WESTERN PORTIONS FOR THIS MORNING WITH HIGHER POPS
ACROSS EASTERN SECTIONS MAINLY FROM LATE MORNING ON. NOT
REAL CONFIDENT IN THIS OVERALL SCENARIO...BUT MODELS HAVE
BEEN FAIRLY CONSISTENT IN SHOWING THIS. DAYTIME HIGHS WILL BE
RATHER TRICKY WITH ETA SHOWING WET BULB TEMPS IN THE LOWER
60S ACROSS EASTERN PARTS OF AREA. HAVE GENERALLY GONE WITH
A COMPROMISE WITH MAV/FWC EASTERN 2/3RDS AND MORE WITH MET
DATA NEAR DRYLINE.
EXPECT STORMS TO REDEVELOP OUT WEST THIS AFTERNOON WITH GOOD
CHANCE OF SEVERE STORMS GIVEN AMOUNT OF INSTABILITY AND SHEAR.
WILL PROBABLY HAVE LESS OF A CHANCE OF SEVERE FARTHER EAST
THIS EVENING/OVERNIGHT...BUT SHEAR PROFILES WILL REMAIN
EXCEPTIONALLY STRONG.
UPPER LOW IS EXPECTED TO BE LOCATED OVER WESTERN KANSAS BY
THURSDAY MORNING AND WILL MOVE SLOWLY EAST INTO ARKANSAS/MO
BY EARLY FRIDAY. EXPECT SOUTHWEST TO WEST WINDS TO BE
FAIRLY STRONG FROM EARLY MORNING ON ACROSS SOUTHERN HALF
OF AREA WHILE CLOUDS WILL HOLD DOWN MIXING FARTHER NORTH.
WILL GO CLOSER TO MET/FWC NUMBERS SOUTH AND MAV NUMBERS NORTH
ON THURSDAY WITH A CHANCE OF SHOWERS...MAYBE THUNDER UNDER
UPPER LOW. FRONT IS EXPECTED TO PUSH ACROSS REST OF FA THURSDAY
NIGHT WITH COOLER TEMPERATURES ON FRIDAY.
NO PLANS TO UPDATE EXTENDED GRIDS AT THIS TIME.
FCSTID = SIX
OKC 67 56 76 49 / 80 60 10 10
HBR 71 53 80 47 / 80 30 10 00
SPS 72 55 83 50 / 70 40 10 00
GAG 73 50 71 44 / 80 20 10 00
PNC 64 55 69 47 / 80 60 30 10
DUA 67 60 79 52 / 80 60 10 10
.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 23, 6:00 AM CST, 2 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-241700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED APR 23 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS SOUTH AND WEST OF A LINE
EXTENDING FROM CHEYENNE...TO CHICKASHA...TO MARIETTA. SURROUNDING
THIS MODERATE RISK AREA...AND COVERING THE REST OF THE NORMAN NWS
COUNTY WARNING AREA...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
TIMING...
THE MOST LIKELY TIME FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE FROM
MID AFTERNOON THROUGH LATE EVENING.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. HOWEVER...TORNADOES WILL BE A CONCERN...PRIMARILY OVER
THE MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.
DISCUSSION...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH
THE MORNING OVER WESTERN NORTH TEXAS...AND A LARGE PART OF
OKLAHOMA...AS LOW LEVEL MOISTURE AND MID LEVEL COLD TEMPERATURES
SPREAD INTO THE AREA. WITH INSTABILITIES STEADILY INCREASING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS MORNING...WITH HAIL THE
PRIMARY CONCERN. BY EARLY AFTERNOON...THIS ACTIVITY IS EXPECTED TO
SHIFT NORTH AND EAST...AND EXIT THE NORMAN COUNTY WARNING AREA.
A DRY LINE WILL MAKE ITS WAY ACROSS THE TEXAS PANHANDLE AND WEST
TEXAS...AND APPROACH WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BY MID
AFTERNOON. IF ENOUGH CLEARING CAN TAKE PLACE OVER THESE AREAS THIS
AFTERNOON...SUFFICIENT INSTABILITY AND VERY STRONG WIND SHEAR WILL
SUPPORT SUPERCELL DEVELOPMENT AHEAD OF THE DRY LINE FROM MID
AFTERNOON THROUGH THE EVENING. ALSO...TWO WARM FRONTS...ONE LOCATED
OVER CENTRAL TEXAS AND ANOTHER JUST SOUTH OF THE RED RIVER...ARE
EXPECTED TO MERGE AND INTERACT WITH THIS DRY LINE. WHERE THESE
FEATURES INTERSECT...THERE WILL BE AN ENHANCED THREAT FOR TORNADIC
ACTIVITY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MUCH OF THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA ON THURSDAY...AS THE UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.
OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST ON THURSDAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.Event by event
33 hail, 10 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Dewey
- When
- April 23, 8:40 AM CST
- Where
- Dewey County, Taloga
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.500, -97.183
Hail, Garfield
- When
- April 23, 10:51 AM CST
- Where
- Garfield County, Vance Afb
- Measured
- 0.88 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 34.500, -97.183
Hail, Garfield
- When
- April 23, 10:55 AM CST
- Where
- Garfield County, Vance Afb
- Measured
- 0.75 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 34.867, -96.983
Hail, Garfield
- When
- April 23, 10:57 AM CST
- Where
- Garfield County, Enid
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.067, -96.867
Tornado, Cotton
- When
- April 23, 4:16 PM CST to 4:19 PM CST
- Where
- Cotton County, 19 mi W of Walters
- Rating
- F0
- Path length
- 2 mi
- Path width
- 70 yd
- Reported by
- STORM CHASER
- Coordinates
- 37.000, -98.033
Storm chasers observed this brief tornado develop five miles south of Chattanooga and move north two miles before dissipating in open country north of Highway 5.
Hail, Stephens
- When
- April 23, 6:20 PM CST
- Where
- Stephens County, 3 mi N of Velma
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.783, -96.967
Hail, Garvin
- When
- April 23, 6:50 PM CST
- Where
- Garvin County, Whitebead
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.650, -96.967
Hail, McClain
- When
- April 23, 7:15 PM CST
- Where
- McClain County, 6 mi W of Byars
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.650, -96.917
Hail, Jefferson
- When
- April 23, 7:20 PM CST
- Where
- Jefferson County, 2 mi E of Hastings
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.617, -96.833
Thunderstorm Wind, Jefferson
- When
- April 23, 7:25 PM CST to 7:35 PM CST
- Where
- Jefferson County, Waurika
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $400,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.400, -98.433
Straight-line winds caused roof damage to 12 homes, uprooted or destroyed many trees, broke several windows, damaged an outbuilding at a golf course and damaged some signs at the Richard Football Field. The strong winds cut a damage path a quarter of a mile wide and 2 miles long through the town.
Hail, Pottawatomie
- When
- April 23, 7:28 PM CST
- Where
- Pottawatomie County, Wanette
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.817, -96.867
Hail, Stephens
- When
- April 23, 7:35 PM CST
- Where
- Stephens County, Comanche
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.633, -96.833
Hail, Carter
- When
- April 23, 7:35 PM CST
- Where
- Carter County, 2 mi S of Fox
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.967, -96.750
Hail was reported on Highway 76.
Hail, Stephens
- When
- April 23, 7:46 PM CST
- Where
- Stephens County, 4 mi SE of Duncan
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.750, -98.667
Hail, Garvin
- When
- April 23, 7:53 PM CST
- Where
- Garvin County, Elmore City
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.667, -96.867
Hail, Jefferson
- When
- April 23, 7:55 PM CST
- Where
- Jefferson County, Waurika
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.117, -96.750
Hail, Stephens
- When
- April 23, 8:00 PM CST
- Where
- Stephens County, Velma
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.600, -96.417
Hail, Pottawatomie
- When
- April 23, 8:00 PM CST
- Where
- Pottawatomie County, St Louis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.767, -96.483
Thunderstorm Wind, Pontotoc
- When
- April 23, 8:00 PM CST
- Where
- Pontotoc County, 3 mi N of Roff
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $300
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.767, -98.717
A 14 inch diameter tree was reported across the road.
Hail, Garvin
- When
- April 23, 8:06 PM CST
- Where
- Garvin County, 4 mi E of Elmore City
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.150, -96.250
Hail, Carter
- When
- April 23, 8:15 PM CST
- Where
- Carter County, Pooleville
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.033, -98.967
Hail, Garvin
- When
- April 23, 8:15 PM CST
- Where
- Garvin County, 5 mi E of Wynnewood
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.150, -98.917
Hail, Murray
- When
- April 23, 8:21 PM CST
- Where
- Murray County, 4 mi W of Davis
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.650, -97.083
Thunderstorm Wind, Murray
- When
- April 23, 8:21 PM CST
- Where
- Murray County, 4 mi W of Davis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.683, -96.833
Hail, McClain
- When
- April 23, 8:30 PM CST to 8:35 PM CST
- Where
- McClain County, 4 mi E of Byars
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.483, -97.900
Hail, Pottawatomie
- When
- April 23, 8:35 PM CST
- Where
- Pottawatomie County, St Louis
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.167, -98.000
Hail, Garvin
- When
- April 23, 8:36 PM CST
- Where
- Garvin County, 1 mi SW of Stratford
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.350, -98.633
Thunderstorm Wind, Garvin
- When
- April 23, 8:36 PM CST
- Where
- Garvin County, 11 mi E of Wynnewood
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.033, -98.967
Several power poles were snapped.
Thunderstorm Wind, Garvin
- When
- April 23, 8:40 PM CST
- Where
- Garvin County, 14 mi E of Wynnewood
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.333, -97.900
Several trees and power lines were downed along with some roof damage.
Thunderstorm Wind, Pontotoc
- When
- April 23, 8:40 PM CST
- Where
- Pontotoc County, 14 mi SW of Ada
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.333, -97.900
Several trees and power lines were downed along with some roof damage.
Hail, Pontotoc
- When
- April 23, 8:45 PM CST
- Where
- Pontotoc County, 3 mi N of Vanoss
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.400, -97.867
Hail, Pontotoc
- When
- April 23, 8:50 PM CST
- Where
- Pontotoc County, Roff
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.500, -97.667
Hail, Seminole
- When
- April 23, 8:50 PM CST
- Where
- Seminole County, Konawa
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.767, -97.300
Thunderstorm Wind, Pontotoc
- When
- April 23, 8:50 PM CST
- Where
- Pontotoc County, 7 mi S of Vanoss
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.867, -97.150
Barn was reported destroyed.
Hail, Seminole
- When
- April 23, 9:00 PM CST
- Where
- Seminole County, 5 mi WSW of Bowlegs
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.233, -98.083
Thunderstorm Wind, Pontotoc
- When
- April 23, 9:02 PM CST
- Where
- Pontotoc County, 10 mi E of Ada
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -97.967
Thunderstorm Wind, Coal
- When
- April 23, 9:20 PM CST
- Where
- Coal County, Tupelo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.950, -97.033
Hail, Hughes
- When
- April 23, 9:25 PM CST
- Where
- Hughes County, 6 mi S of Wetumka
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.317, -97.483
Hail, Dewey
- When
- April 24, 12:04 AM CST
- Where
- Dewey County, Taloga
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.617, -97.383
Hail, Dewey
- When
- April 24, 12:15 AM CST
- Where
- Dewey County, Seiling
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.167, -98.000
Thunderstorm Wind, Woods
- When
- April 24, 12:15 AM CST
- Where
- Woods County, 4 mi SW of Alva
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.450, -97.667
Hail, Woods
- When
- April 24, 12:15 AM CST
- Where
- Woods County, 3 mi S of Alva
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.067, -96.867
Hail, Major
- When
- April 24, 12:45 AM CST
- Where
- Major County, Cleo Spgs
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.617, -97.317
Hail, Grant
- When
- April 24, 1:45 AM CST
- Where
- Grant County, Manchester
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.417, -97.400
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 23, 2003$4.0 million · 2.75 in hail · 21 events
- Tornado and Hail in Texas, April 23, 2003$152,000 · F1 · 7 events
- Flash Flood in Puerto Rico, April 23, 2003$150,000 · 1 event
- Tornadoes and Hail in Texas, April 23, 2003F0 · 27 events
- Heavy Snow in Colorado, April 23 to 24, 2003$30,000 · 1 event
- Tornado and Hail in Texas, April 23, 2003$6,000 · F0 · 23 events
- Strong Wind in Colorado, April 23, 2003$25,000 · 1 event
- Hail and Damaging Winds in Oklahoma, April 23, 2003$11,000 · 53 kt wind · 8 events
- Winter Weather in Vermont, April 23 to 24, 2003$9,000 · 9 events
- Tornadoes and Hail in Texas, April 23, 2003$10,000 · F0 · 8 events
- Winter Storm in Colorado, April 23 to 24, 20038 events
- Heavy Snow in Colorado, April 23 to 24, 20034 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351058, 5351059, 5351060, 5351061, 5352740, 5351062, 5351063, 5351064, 5351065, 5352739, 5351066, 5351067, 5351068, 5352738, 5351069, 5351070, 5351071, 5351072, 5352737, 5351073, 5351143, 5352736, 5350247, 5350248, 5350249, 5350250, 5350251, 5350252, 5350253, 5350254, 5350255, 5350256, 5350257, 5350258, 5350259, 5350261, 5350260, 5350262, 5350263, 5350264, and more.